South Dakota, 2011

Hail and Damaging Winds in South Dakota, August 11, 2011

August 11, 2011 · NWS ABR · 12 events in 5 counties and zones

Severe thunderstorms brought hail up to the size of ping pong balls and damaging winds up to 90 mph to parts of central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe thunderstorms brought hail up to the size of ping pong balls and damaging winds up to 90 mph to parts of central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 11, 12:46 PM MST, 34 minutes earlier.

Area forecast discussion, Aug 11, 12:46 PM MST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
246 PM CDT THU AUG 11 2011

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
SHORTWAVE IMPULSE AHEAD OF THE MAIN UPPER LOW IS MOVING EAST
ACROSS THE NORTHERN PLAINS. MID LEVEL JET STREAK ALSO PASSING
THROUGH THE AREA. THIS HAD LET TO SHOWER AND THUNDERSTORM ACTIVITY
ALREADY ACROSS WESTERN/CENTRAL DAKOTAS. AS CAP CONTINUES TO WEAKEN
LATER THIS AFTERNOON AND INSTABILITY INCREASES...EXPECTING
ADDITIONAL STORM DEVELOPMENT WITH SVR STORMS LIKELY AS WELL. CAPE
VALUES IN EXCESS OF 2000 J/KG AND SHEAR FROM 30 TO 40 KNOTS WILL
ALLOW FOR THIS TO HAPPEN. ACTIVITY WILL SHIFT EAST/SOUTHEAST
THROUGH THE EVENING HOURS WITH A CONTINUED THREAT FOR HAIL AND
STRONG WINDS AND STORMS CONGEAL/FORM A CLUSTER. THERE SHOULD BE A
BREAK IN THE ACTION FRIDAY MORNING BEFORE THE MAIN UPPER LOW
SWINGS SOUTHEAST OVER THE NORTHERN PLAINS. WITH THE COOLER TEMPS
ALOFT AND AFTERNOON SFC HEATING...WILL SEE ADDITIONAL SHOWER AND
THUNDERSTORM ACTIVITY DEVELOP...ESPECIALLY OVER THE EASTERN CWA.
THE UPPER WAVE EXITS THE AREA FRIDAY NIGHT AS SFC HIGH FOLLOWS FOR
THE WEEKEND. LOOKING LIKE A PLEASANT START TO THE WEEKEND WITH DRY
CONDITIONS AND SEASONABLE TEMPERATURES.

.LONG TERM...SUNDAY THROUGH THURSDAY
PERIOD STARTS WITH UPPER LEVEL RIDGING AND RISING HEIGHTS OVER
THE CENTRAL US. MEANWHILE...A LOW PRESSURE SYSTEM DEVELOPS AND
MOVES INTO THE PACIFIC NORTHWEST. AS THIS SYSTEM MOVES EAST
SEVERAL SHORTWAVES WILL EJECT OUT AHEAD OF THE TROUGH AND RIDE
OVER THE RIDGE. AS USUAL MODELS HAVE SLIGHT TIMING DIFFERENCES
WITH THESE SHORT WAVES...AND THUS THE BLANKETING OF LOW POPS
CONTINUES THROUGH THE EXTENDED. THE MAIN LOW IS EXPECTED TO TRACK
EAST ACROSS CANADA...HOWEVER MODELS DIFFER SIGNIFICANTLY ON
TIMING. THE ECMWF DEVELOPS A CLOSED UPPER LOW AND TRACKS IT ACROSS
CANADA FLATTENING THE RIDGE ON WEDNESDAY...ABOUT 24 HOURS FASTER
THAN THE GFS AND GEM. THE GFS ALSO SWINGS THE LOW FURTHER
SOUTH...WITH A MUCH MORE PRONOUNCED 700 MB BAROCLINIC ZONE. DUE TO
THE LARGE DIFFERENCES...STUCK WITH A MODEL BLEND FOR MUCH OF THE
EXTENDED.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL THROUGH EARLY AFTERNOON. THE EXCEPTION
WILL BE KMBG WHICH COULD SEE BRIEF PERIODS OF LIGHT RAIN ASSOCIATED
WITH A CLUSTER OF SHOWERS AND THUNDERSTORMS LEFT OVER FROM
ELEVATED CONVECTION THAT DEVELOPED IN EASTERN MONTANA THIS
MORNING. LATER IN THE AFTERNOON AND TONIGHT THE MAIN WAVE OF
ENERGY WILL MAKE ITS WAY INTO THE REGION AND MORE ORGANIZED STORMS
WILL TAKE SHAPE AND DEVELOP FROM WEST TO EAST ACROSS THE STATE.
PERIODS OF IFR/MVFR CONDITIONS WILL BE POSSIBLE UNDER STRONGER
THUNDERSTORMS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...SERR
AVIATION...SERR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 11, 2:33 AM MST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
433 AM CDT THU AUG 11 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-120945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
433 AM CDT THU AUG 11 2011 /333 AM MDT THU AUG 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM CHANCES WILL BE INCREASING AS AN UPPER LEVEL LOW
PRESSURE TROUGH MOVES INTO THE REGION THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK THAT SOME OF THE STORMS WILL BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

OFF AND ON CHANCES OF THUNDERSTORMS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT.

MOHR

The radar

The Rapid City radar (KUDX), 147 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Stanley

When
August 11, 1:20 PM MST
Where
Stanley County, 9.18 mi NNW of Sansarc
Measured
0.75 in hail
Reported by
Public
Coordinates
44.620, -101.110

Hail, Sully

When
August 11, 3:20 PM CST
Where
Sully County, 2.55 mi ENE of Onida
Measured
1 in hail
Reported by
Public
Coordinates
44.710, -100.020

Hail, Jones

When
August 11, 3:47 PM CST
Where
Jones County, 8.82 mi NW of Okaton
Measured
1.5 in hail
Reported by
Public
Coordinates
43.970, -101.010

Thunderstorm Wind, Jones

When
August 11, 3:47 PM CST
Where
Jones County, 8.82 mi NW of Okaton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.970, -101.010

Sixty mph winds were estimated.

Hail, Jones

When
August 11, 4:05 PM CST
Where
Jones County, 0.85 mi NE of Murdo
Measured
1 in hail
Reported by
Public
Coordinates
43.890, -100.710

Thunderstorm Wind, Stanley

When
August 11, 3:30 PM MST
Where
Stanley County, 8.29 mi S of Ft Pierre
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
44.230, -100.370

Thunderstorm Wind, Hand

When
August 11, 4:40 PM CST
Where
Hand County, 0.49 mi W of Miller
Measured
54 kt (62 mph) measured gust
Reported by
Law Enforcement
Coordinates
44.520, -98.990

Thunderstorm Wind, Lyman

When
August 11, 4:40 PM CST
Where
Lyman County, 0.85 mi NW of Presho
Measured
70 kt (81 mph) estimated gust
Reported by
Newspaper
Coordinates
43.910, -100.060

Eighty mph winds downed several grain bins along with knocking a few semis off of Interstate-90. The winds also downed some power lines and poles along with destroying a hanger. The two planes in the hanger were damaged.

Thunderstorm Wind, Lyman

When
August 11, 4:45 PM CST
Where
Lyman County, 0.5 mi E of Kennebec
Measured
70 kt (81 mph) estimated gust
Reported by
Newspaper
Coordinates
43.900, -99.860

Eighty mph winds took shingles off the house and also damaged the deck. A barn was also destroyed with a horse being injured. Many tree branches were also downed.

Thunderstorm Wind, Lyman

When
August 11, 4:45 PM CST
Where
Lyman County, 4 mi E of Presho
Measured
78 kt (90 mph) estimated gust
Reported by
Newspaper
Coordinates
43.900, -99.970

Ninety mph winds completely ripped apart a golf clubhouse east of Presho. A car was also damaged by the debris.

Thunderstorm Wind, Hand

When
August 11, 4:52 PM CST
Where
Hand County, 5.24 mi SW of Vayland
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.430, -98.860

Winds were estimated near 70 mph.

Thunderstorm Wind, Lyman

When
August 11, 5:20 PM CST
Where
Lyman County, 1 mi E of Oacoma
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.800, -99.380

Seventy mph winds were estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343955, 343956, 343958, 343965, 343964, 343966, 343967, 343968, 343971, 344691, 343998, 344002.